Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 63, NWS Flagstaff, AZ

September 7, 2019Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 7, 2019, 3:42 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2019, 3:42 PM MST (22:42 UTC)
Expired
Sep 7, 2019, 6:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 105 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2609 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

705 
WGUS55 KFGZ 072242
FFWFGZ
AZC025-080145-
/O.NEW.KFGZ.FF.W.0063.190907T2242Z-190908T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
342 PM MST Sat Sep 7 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 645 PM MST.

* At 340 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen across the southern half of the Goodwin fire scar. 
  Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of Yavapai
  County.

This includes the following streams and drainages...Poland Creek...
Turkey Creek...Arrastra Creek...Little Wolf Creek...Cedar Creek...
Tuscumbia Creek...Pine Creek...Wolf Creek...Hackberry Creek...Crazy
Basin Creek...Bear Creek and Mineral Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Life threatening flash floods and rock falls may occur in the Mule 
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris 
may affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and 
avoid these areas!

&&

LAT...LON 3427 11222 3423 11230 3427 11234 3431 11237
      3433 11238 3440 11235 3439 11229 3433 11223

$$

KD
2 follow-up statements
692 
WGUS75 KFGZ 080031
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
531 PM MST Sat Sep 7 2019

AZC025-080145-
/O.CON.KFGZ.FF.W.0063.000000T0000Z-190908T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
531 PM MST Sat Sep 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
YAVAPAI COUNTY...

At 530 PM MST, Doppler radar indicated thunderstorms still producing 
heavy rain across the warned area.  Flash flooding is expected to 
continue.

Flash flooding will remain over mainly rural areas of Yavapai County.

This includes the following streams and drainages...Poland Creek...
Turkey Creek...Arrastra Creek...Little Wolf Creek...Cedar Creek...
Tuscumbia Creek...Pine Creek...Wolf Creek...Hackberry Creek...Crazy
Basin Creek...Bear Creek and Mineral Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Life threatening flash floods and rock falls will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!

&&

LAT...LON 3427 11222 3423 11230 3427 11234 3431 11237
      3433 11238 3440 11235 3439 11229 3433 11223

$$

KD
075 
WGUS75 KFGZ 080150
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
650 PM MST Sat Sep 7 2019

AZC025-080200-
/O.EXP.KFGZ.FF.W.0063.000000T0000Z-190908T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
650 PM MST Sat Sep 7 2019

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED...

The heavy rain has ended. Additional flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 3427 11222 3423 11230 3427 11234 3431 11237
      3433 11238 3440 11235 3439 11229 3433 11223

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:21 PM MST, 21 minutes earlier.

Area forecast discussion, Sep 7, 3:21 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
321 PM MST Sat Sep 7 2019

.SYNOPSIS...A disturbance on Sunday will bring cooler
temperatures and breezy winds, but deliver drier air for a
downturn in storm coverage. An even stronger system will approach
early next week with cooler temperatures, breezy conditions and a
chance of showers and storms each day through Wednesday.

&&

.DISCUSSION...A weather disturbance increased moisture across
Arizona today and has helped to produce scattered to numerous
showers and thunderstorms within the County Warning Area. Mean storm
motion has trended toward the east to northeast with some cells
favoring a right moving direction from this mean flow. High-
resolution guidance is in fair agreement on at least isolated
overnight thunderstorms for some areas along and south of the
Mogollon Rim tonight and Sunday night.

A stronger disturbance will move through on Sunday. This will
cool temperatures by 5-10 degrees and bring increased southwest
wind speeds. The strongest sustained winds will range from 15 to
25 mph with a few gusts approaching 40 mph. No products were
issued for the increased winds as these forecast sustained speeds
and gusts are below Advisory criteria. A drier air mass will be
associated with this approaching system and largely confine the
storm threat to eastern Arizona. The drier air and windy
conditions will create near- critical fire weather conditions in
far western Coconino County, especially during the afternoon
hours. There was not a large enough spatial extent or temporal
span for a Red Flag Warning to be issued within this area for
Sunday.

The trough will exit northeastern Arizona overnight Sunday.
Remaining moisture will create the best chances for precipitation
Monday to be in east-central Arizona near the White Mountains.

Tuesday and Beyond...Forecast models continue to show an even
stronger trough moving across the western United States drawing
moisture back northward across central Arizona. The result will be
a chance of showers and thunderstorms at times, most numerous
from the Mogollon Rim and White Mountains southward. There will
also be a chance for some organized and possibly stronger storms
with increased winds aloft. Although the afternoons will be the
favored time for storms, with the trough in the region, the
chance of overnight activity will be present each night. Winds
will remain breezy at times with high temperatures dipping to
slightly below average for early to mid September. The trough
should be east of the region by Thursday and Friday for a return
to drier and warmer conditions into the weekend.

&&

.AVIATION...For the 18Z package...VFR conditions with SW-W winds
around 7-17kts through 02Z. The coverage of scattered to numerous
storms will begin to decrease between 02 - 04Z. Some isolated
areas of overnight -TSRA are possible along and south of the
Mogollon Rim. MVFR conditions are possible in areas with TSRA.
Breezy southwest winds will begin to increase in speed around 12Z
and last through the daylight hours. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Sunday will be drier with windy conditions. Near-
critical fire weather conditions expected across the Coconino
Plateau Sunday afternoon. Slight chances for an overnight wetting
rain along and south of the Mogollon Rim both Sunday and Monday
nights.

Tuesday through Thursday...Expect a chance for afternoon
thunderstorms each day mostly along and south of the Mogollon Rim
through Wednesday. Afternoon winds Tuesday and Wednesday will be
breezy over the higher terrain. Drier and warmer conditions
Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...NL
LONG TERM...JJ
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 7, 11:20 AM MST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1120 AM MST Sat Sep 7 2019

AZZ008-015-037-038-071845-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-
1120 AM MST Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 1145 AM MST...

At 1118 AM MST, Doppler radar was tracking a line of strong
thunderstorms near Stoneman Lake, or 9 miles east of Sedona, moving
northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This line of storms will impact travel on I-17 from Stoneman Lake
northward to mile marker 320.

LAT...LON 3474 11164 3470 11173 3486 11164 3486 11155
      3479 11160
TIME...MOT...LOC 1818Z 239DEG 12KT 3482 11163

41
Special weather statement, Sep 7, 11:52 AM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1152 AM MST Sat Sep 7 2019

AZZ016-071915-
Eastern Mogollon Rim-
1152 AM MST Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 1215 PM
MST...

At 1151 AM MST, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Aripine, or 16 miles southeast of Forest Lakes,
moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Navajo County,
including the following locations... Lewis Canyon Group Campground.

LAT...LON 3411 11074 3420 11073 3444 11040 3428 11020
TIME...MOT...LOC 1851Z 220DEG 9KT 3423 11055

41
Special weather statement, Sep 7, 12:53 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1253 PM MST Sat Sep 7 2019

AZZ008-037-072030-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1253 PM MST Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 130 PM
MST...

At 1252 PM MST, Doppler radar was tracking strong thunderstorms near
Cherry, or near Camp Verde, moving northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

These strong thunderstorms will be near...Camp Verde and Middle
  Verde around 115 PM MST.
  Montezuma Castle National Monument around 130 PM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3446 11197 3459 11205 3470 11189 3455 11180
TIME...MOT...LOC 1952Z 239DEG 11KT 3457 11196

41
Special weather statement, Sep 7, 1:16 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
116 PM MST Sat Sep 7 2019

AZZ008-037-072045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
116 PM MST Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 145 PM
MST...

At 115 PM MST, Doppler radar was tracking a strong thunderstorm near
Camp Verde, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Camp Verde and Highway 260 around 140 PM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3442 11192 3450 11199 3461 11183 3445 11181
TIME...MOT...LOC 2015Z 202DEG 16KT 3449 11187

41
Local storm report, Sep 7, 2:09 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
209 PM MST SAT SEP 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     FLASH FLOOD      MAYER                   34.40N 112.23W
09/07/2019                   YAVAPAI            AZ   OFFICIAL NWS OBS

            THE BIG BUG CREEK GAUGE AT SR-69 IN MAYER
            RECORDED A 2.5 FOOT RISE BETWEEN 12:30-1:30
            PM TODAY. WATER LEVELS HAVE CRESTED AND ARE
            NOW FALLING.

&&

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:20 AM MSTSpecial Weather StatementFGZ25 min
Sep 7, 11:52 AM MSTSpecial Weather StatementFGZ23 min
Sep 7, 12:17 PM MSTFlash Flood WarningFGZYavapai3 hr
Sep 7, 12:33 PM MSTFlash Flood WarningFGZGila, Navajo77 min
Sep 7, 12:53 PM MSTSpecial Weather StatementFGZ37 min
Sep 7, 1:04 PM MSTFlash Flood WarningFGZYavapai3 hr
Sep 7, 1:16 PM MSTSpecial Weather StatementFGZ29 min
Sep 7, 1:52 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai23 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.